Diuretics, especially thiazide-type diuretics, are widely used in the treatment of essential hypertension. The most frequent adverse reactions are hypotension, photosensitivity, hypokalaemia, anorexia and epigastric distress. Life-threatening adverse reactions are rare. We report a case of pulmonary oedema associated with low left ventricular filling pressures and hypotension, occurring in a patient shortly after ingestion of 12.5 mg of hydrochlorothiazide (HCTZ). By reviewing the literature (Medline search) 49 similar cases were found. We compared the findings of all these patients in an attempt to reveal the underlying mechanism of this non-cardiogenic pulmonary oedema and shock. We believe that an allergic type III reaction is most likely the underlying mechanism of this adverse drug reaction to HCTZ. It is important to recognize the causality of the symptoms of this rare but life-threatening side effect of thiazide-type diuretics, in order to stop the drug intake immediately and to prevent any unthoughtful reinitiation of this treatment.